This week we respond to questions about MRIs for headaches and pain relievers.
Dear HOUSE Calls,
Most people with headache syndromes (tension, migraine, or cluster) do not need nor benefit from any kind of brain imaging. However, certain symptoms, findings on exam, or frequency or severity of headaches may lead your doctor to recommend brain imaging. Of course every case is individualized.
Given that you have already had an MRI (presumable in the context of an evaluation for these headaches) it is highly unlikely that a new MRI would find anything important or helpful to the treatment of your symptoms. However, if there has been a noticeable change in the frequency, severity, quality, intensity, or associated symptoms of these headaches, it might indicate the need for a follow-up image.
We would certainly encourage you to discuss this with your family doctor. Most often, based on history and exam we can reassure patients that there is little or no reason to to worry about a change in the cause of the headache and then we can get down to business and focus on treatment.
Dear HOUSE Calls,
I like to play soccer, volleyball, and hockey on the weekends. Sometimes I have a lot of knee pain. I am 42-years-old, and I weigh 170 pounds. What is the best pain reliever for this, and what dose do you recommend?
We like to start with acetaminophen (brand name: Tylenol), which can be used at a dose of 500 to 1000 mg every 4-6 hours (maximum of 3000 mg in 24 hours). Note that this is a reduction in the previously recommended maximum dose from 4000 mg to 3000 mg every 24 hours because of liver side effects at the higher dose. Acetaminophen should be used with caution if you are a heavy drinker because of the extra stress on your liver.
Ibuprofen (Motrin, Advil, etc.) is also an excellent pain reliever and can be used safely at a dose of 600 to 800 mg every 8 hours. Make sure to take with food so it does not bother your stomach. Some people feel that ibuprofen works better or lasts longer. But you should not use it before a sustained work out as muscle breakdown and dehydration can stress your kidneys.
It is safe to use both of these medicines together.
We want to comment on the need to take pain medicine after these activities. We wonder if you are overdoing it, or exercising at a high level too infrequently (only on weekends), leading to greater stress on your body. Is there something you could do differently, such as core strength building, stretching, warming up or getting some more exercise during the week?
It is great that you continue to remain active. Sports are a great way to get exercise. Consider working with your your doctor or a physical therapist to keep yourself from having so much pain after you do exercise.
HOUSE Calls is a weekly column by Dr. Adam Zolotor, Dr. Adam Goldstein, and Dr. Cristy Page on behalf of YOUR HEALTH™ and the UNC Department of Family Medicine.